Statin Drugs Increase the Risk for Cataracts
A new study published in the Canadian Journal of Cardiology, evaluated the risk for cataracts in over 200,000 patients taking statin medications in comparison to over 1 million control subjects. The study concluded that the risk for developing cataracts was increased by 27% in those individuals taking a statin in medication for one year or more, stating:
This study demonstrates that statin use is significantly associated with cataract requiring surgical intervention.
Interestingly, the study was just reviewed by the online health news service, HealthDay. In their report they interviewed Dr. Mark Fromer, an ophthalmologist at Lenox Hill Hospital in New York City, who indicated that cataracts are very common and are easy to deal with by having a “quick, painless and 99.9% successful” surgical procedure. He went on to say, “So, since you are going to get a cataract anyway, you might as well take your statin — it’s in your best interest.”
As with any medical intervention, including the use of any specific medication, or class of medication, it’s critical that we always evaluate the risk/benefit ratio. Statin medications are certainly not appropriate for everyone, and, moreover, they are not without risk.
Interestingly, according to the Mayo clinic, a specific group of people who have higher risk for bad reactions from statin medications are unique group of individuals called females. You will see “being female” listed under those “who are at risk of developing statin side effects” along with other important risk factors including neurological side effects, increased risk for diabetes, digestive problems, liver damage, as well as muscle pain and damage, when you visit the Mayo Clinic web page dedicated to educating us about the potential side effects of these medications.
As I have said so many times, medical practitioners need to remember that the most important doctrine that should guide our recommendations is the statement, “above all do no harm.”